Stevens-Johnson Syndrome (SJS) is a severe illness associated with fever and skin problems including rash, blisters, and ulcers. Although it can affect skin all over the body, a trademark of SJS are problems of the skin inside the mouth, nose, and eyes.
SJS is caused by an overreaction of the immune system to certain medications. It is not certain what causes the overreaction but it may be linked to genetic factors.
Medications that are most often associated with SJS include:
- Imidazole antifungals
- Aromatic anticonvulsants
Other factors that may increase your chance of SJS include:
SJS symptoms progress over time. Early symptoms may include:
- Sore throat
- Burning eyes
After several days, the following symptoms may occur:
- A red or purple rash that spreads
- Swelling of the face and tongue
- Skin pain
- Blisters on the skin and the skin inside the mouth, nose, and eyes
- Shedding of the skin
Your doctor will ask about your symptoms and medical history. A physical exam will be done. This will often result in a diagnosis.
A sample of skin may be tested. This can be done with a biopsy .
Talk with your doctor about the best treatment plan for you. You may be referred to a specialist for treatment depending on your symptoms.
Treatment options include:
Your doctor may advise you to stop taking medications that may be causing the condition.
If not related to your symptoms, you may be given:
- Pain medication to reduce discomfort
- Antihistamines to reduce itching
- Antibiotics to treat an infection caused by bacteria
- Antiviral medications to treat an infection caused by viruses
- Topical steroids to reduce swelling
- IV immunoglobulin (IVIG)
You may be given IV fluids at the hospital to replace lost fluids.
Treatments for the skin may include:
- Applying cool, wet compresses to blisters
- Removing dead skin
- Wound care
To help reduce your chance of getting SJS, avoid taking the medications that cause SJS to occur.
- Reviewer: Michael Woods, MD
- Review Date: 12/2014 -
- Update Date: 12/20/2014 -